Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 51, NWS Boston/Norton, MA

July 4, 2006Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 4, 2006, 1:36 PM EDT for Worcester County, Massachusetts. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2006, 1:36 PM EDT (17:36 UTC)
Expired
Jul 4, 2006, 2:15 PM EDT
In force
39 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Worcester County, MA

The radar

The Boston radar (KBOX), 58 km from the middle of the area, began a volume at 17:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:15 PM EDTTSTM WND DMGHopedale, MANUMEROUS 2-3 INCH DIAMETER BRANCHES DOWN
Jul 4, 2:15 PM EDTTSTM WND DMGHopedale, MASTRAIGHT LINE WINDS DOWNED NUMEROUS TREES ALONG GREEN STREET TO MILFORD TOWN LINE
Jul 4, 2:15 PM EDTTSTM WND DMGHopedale, MASTRAIGHT LINE WND DAMAGE, NUMEROUS TREES DOWN ALONG GREEN STREET TO MILFORD TOWN BORDER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 5.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 2006-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 2006-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 041735
SVRBOX
MAC027-041815-
/O.NEW.KBOX.SV.W.0051.060704T1736Z-060704T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
136 PM EDT TUE JUL 4 2006

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WORCESTER COUNTY IN CENTRAL MASSACHUSETTS
  THIS INCLUDES THE CITY OF MILFORD

* UNTIL 215 PM EDT

* AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
SOUTHBRIDGE...AND WAS MOVING  EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OXFORD AND WEBSTER BY 145 PM EDT
  MILLBURY AND SUTTON BY 155 PM EDT
  DOUGLAS BY 200 PM EDT
  WHITINSVILLE...NORTHBRIDGE AND GRAFTON BY 205 PM EDT
  UPTON AND MENDON BY 210 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4212 7209 4203 7207 4202 7151 4214 7151
      4221 7161

$$

JWD
1 follow-up statement
000 
WWUS51 KBOX 041757
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
157 PM EDT TUE JUL 4 2006

MAC027-041815-
/O.CON.KBOX.SV.W.0051.000000T0000Z-060704T1815Z/
WORCESTER MA-
157 PM EDT TUE JUL 4 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTHERN WORCESTER COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILLBURY...OR ABOUT 11 MILES SOUTH OF WORCESTER...MOVING
EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MENDON...UXBRIDGE AND UPTON BY 205 PM EDT
  HOPEDALE BY 210 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4212 7196 4207 7193 4206 7152 4214 7151
      4221 7161

$$

JWD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:55 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 4, 12:55 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1255 PM EDT TUE JUL 4 2006

.MESOSCALE DISCUSSION /2/...
INITIAL STORMS HAVE FIRED IN WESTERN MA/NORTHERN CT AHEAD OF FIRST
BATCH OF SHOWERS. STORMS HAVE ALREADY GONE THROUGH ONE PULSE SINCE
FORMING AND WE ARE NOW MONITORING FOR SUBSEQUENT PULSES WHEN THERE
IS A BETTER CHANCE OF REACHING SEVERE LEVELS...BUT FOR NOW CORES ARE
WELL BELOW WARNING THRESHOLDS. THEY ARE OUTRUNNING MAIN AXIS OF
INSTABILITY WHICH LIES FROM HARTFORD S TO NYC AND DOWN INTO MID
ATLANTIC...BUT THERE IS STILL ENOUGH INSTABILITY PRESENT INTO
CENTRAL/NE MA AND NE CT/NW RI TO ALLOW THESE STORMS TO PERSIST.

SO FAR HEAVY RAIN HAS BEEN MAIN THREAT AND WE HAVE HAD A COUPLE OF
REPORTS OF STREET FLOODING NEAR E SPRINGFIELD.

TREND NEXT 1-3 HOURS SHOULD BE FOR THESE STORMS TO REMAIN BELOW
SEVERE LIMITS...BUT AN ISOLATED SEVERE STORM IS POSSIBLE AS THEY
CONTINUE TO GO THROUGH PULSE CYCLES.

SHOWERS/STORMS MAY REACH GREATER BOSTON AROUND 2 PM...LATER FROM
PROVIDENCE TO CAPE AND ISLANDS WHERE IT IS A BIT MORE STABLE.

WIND DAMAGE AND HAIL ARE MAIN THREATS TODAY AS STORMS GO THROUGH
PULSE CYCLES...THEY MAY ALSO TRY TO ORGANIZE INTO BOWS/LINE SEGMENTS
WITH TIME. WE ARE ALSO CONCERNED ABOUT HEAVY RAIN THREAT GIVEN HIGH
PRECIPITABLE WATER VALUES /AROUND 2 INCHES/ AND A JUICY AIRMASS IN
PLACE.

JWD

&&

.SHORT TERM /TODAY THROUGH TONIGHT/...
A COLD FRONT OVER THE GREAT LAKES WILL BE APPROACHING SOUTHERN NEW
ENGLAND FROM THE WEST TONIGHT. THE COLD FRONT WILL DIMINISH ITS
FORWARD PROGRESS TONIGHT AS AN UPPER LEVEL RIDGE REMAINS FIRMLY
ENTRENCHED NEAR BERMUDA.

LATEST IR AND WATER VAPOR PICTURES INDICATE CONVECTION FIRING IN
EASTERN OHIO AND PENNSYLVANIA. THIS IN ASSOCIATION WITH 850-700 MB
JET MAXIMA AND THETA-E ADVECTION. A SERIES OF MCS ARE DEPICTED BY THE
00Z GFS TO REDEVELOP ACROSS PENNSYLVANIA THEN TRACK ENE INTO SOUTHERN
NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING IN ASSOCIATION
WITH THE 850-700 MB JET MAXIMA AND THETA-E ADVECTION HEADING IN THIS
DIRECTION.

SURFACE HEATING AND MOISTURE CONVERGENCE AHEAD OF THE COLD FRONT WILL
BE CRITICAL KEYS TO THE COVERAGE AND INTENSITY OF CONVECTION THIS
AFTERNOON. TIMING THIS ACTIVITY WILL BE DIFFICULT...HOWEVER IT
APPEARS THE MAIN TIME FRAME FOR WIDESPREAD CONVECTION AS INDICATED
BY THE GFS AND NAM SHOULD BE BETWEEN 20Z AND 04Z THIS EVENING.

CAPE VALUES INCREASE TO 1500 J/KG WITH SURFACE BASED LI/S NEAR MINUS
4. AGAIN THIS WILL HIGHLY DEPEND ON THE AMOUNT OF SURFACE HEATING
RECEIVED. 850 TO 700 MB WIND MAXIMA INCREASE TO 35 TO 45 KT LATER
TODAY FROM THE WSW. A SSW LOW LEVEL JET INCREASING TO 25 TO 30 KT
WILL PROVIDE THE FOCUS FOR SOME ADDITIONAL MOISTURE AND LIFT.
PRECIPITABLE WATER VALUES INCREASE TO 2 G/KG. 0-1KM HELICITY VALUES
INCREASE TO NEAR 100 M2/S2. WBZ VALUES REMAIN FAIRLY HIGH TODAY THEN
DROP OFF TONIGHT. THE STORMS PREDICTION CENTER HAS PLACED THE REGION
IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. MAIN
RISK SHOULD BE FLASH FLOODING AND DAMAGING WIND AND SOME LARGE HAIL
CANNOT BE RULED OUT WITH ANY OF THE STRONGER UPDRAFTS. WILL UPDATE
THE SPS TO HIGHLIGHT THE RISK OF STRONG TO SEVERE THUNDERSTORMS.

EXPANDED THE MENTION OF LIKELY POPS TO EARLY EVENING ACROSS THE
REGION. THE NAM AND GFS ARE LESS PROGRESSIVE WITH THE COLD FRONT THAN
IN PREVIOUS RUNS. USED A BLEND OF MAV/MET TEMPERATURES TODAY.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS...NAM IS UNRELIABLE FROM RUN TO RUN AND NO FAITH IN ITS QPF
BULLSEYES. 00Z/4 UKMET WAS MORE ROBUST AND QUICKER THAN THE GFS FOR
WED AND WED NIGHT.

THEREFORE THEN FORECAST BELOW IS A 00Z/4 UKMET...00Z/4 GFS 12 HR QPF
ENSEMBLE BLEND THAT GRADUALLY SHIFTED TO THE GFS AND PRIOR KBOX
OFFICIAL FCST THU AFTN AND BEYOND.

WEDNESDAY...FCST UNCERTAINTY REGARDING THUNDER IN THE INTERIOR.
21Z SREF STILL HAS DECENT CAPE IN RI/SE MASS WED.  MAY HAVE
UNDERPLAYED THE THUNDER THREAT WED AFTN. TEMPS MODIFIED WARMER CLOSE
TO THE 00Z/4 MAV MOS.

WEDNESDAY NIGHT...00Z/4 GFS ENS HAD VIRTUALLY EVERY MEMBER NORTH OF
THE 00Z/4 GFS OP RUN ON THE FINAL LOW PRES SYSTEM/RAIN EVENT FOR
SNE.  UKMET DITTOED. HINTS OF SAME IN THE 00Z/4 ECMWF. WENT WITH
IT...RAISING POPS....ESPECIALLY SE NEW ENGLAND.  KEPT THE THUNDER
MAINLY S COAST.

THUR-FRI...BLENDED WITH PRIOR KBOX FCST.

SAT-SUN...A QUESTION MARK. THE KBOX FCST IS CONTINUITY FROM YDY
BUT THE EVOLVING PATTERN SUGGESTS A WARM FRONTAL SHOWERY EVENT
ENCROACHING SE COASTAL NEW ENGLAND LATE SAT OR SUN...THEN SHOWERS
DRIFTING EWD.  THIS MAY HAVE SOME CONNECTION TO WHATEVER IS
HAPPENING-DEVELOPING NEAR FLORIDA THIS WEEKEND AND NEXT.  LETS SAY WE
END UP RAINING FOR A FEW HOURS ON THE S COAST SOMETIME THIS
WEEKEND...THAT WILL PRETTY MUCH SET THE STAGE FOR SUMMER HEAT AND
HUMIDITY HERE NEXT WEEK.  THIS FOLLOWS WELL FROM TWO DAYS OF CPC DAY
6-10 AND DAY 8-14 OUTLOOKS.

&&

.AVIATION...
IFR CEILINGS AND VSBYS IN FOG PATCHES ACROSS ACK/HYA AND BAF
TERMINALS. VSBYS AND CEILINGS SHOULD IMPROVE BY 14Z. SCT IFR/MVFR
VSBYS AND CEILINGS IN SHRA/TSRA THIS AFTERNOON AND EARLY EVENING.
VSBYS AND CEILINGS DROP TO IFR AFT 00Z IN FOG PATCHES TSRA AND SHRA
FROM THE ACK-HYA TERMINALS.

&&

.MARINE...
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MAY BE NEEDED TONIGHT
ACROSS THE OUTER SOUTHERN WATERS WITH SWELL UP TO 5 FT EXPECTED.

LONG TERM...MADE NO CHANGE TO YDYS KBOX OFFICIAL FCST FOR WED AND
BEYOND DESPITE HIGHER GFS WNA GUIDANCE.  THAT GUIDANCE HAS SELDOM
BEEN CORRECT...OVERFCSTG WH.  THEREFORE PLAYED IT CONSERVATIVE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ254-255 FROM
9      PM TUESDAY TO 8 AM WEDNESDAY.
&&

SHORT TERM...VALLEE
MESO/LONG TERM...JWD
Hazardous weather outlook, Jul 4, 5:42 AM EDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
542 AM EDT TUE JUL 4 2006

ANZ230>237-250-254-255-CTZ002>004-MAZ002>024-026-NHZ011-012-015-
RIZ001>008-050942-
BARNSTABLE-BLOCK ISLAND-BLOCK ISLAND SOUND-BOSTON HARBOR-BRISTOL-
BUZZARDS BAY-CAPE COD BAY-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM-
COASTAL WATERS FROM NANTUCKET MA TO MARTHAS VINEYARD MA TO BLOCK
ISLAND RI TO MONTAUK NY SOUTHEAST TO 20NM-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NANTUCKET SOUND-NARRAGANSETT BAY-
NEWPORT-NORTHERN BRISTOL-NORTHERN WORCESTER-
NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-RHODE ISLAND SOUND-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-VINEYARD SOUND-
WASHINGTON-WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-
WESTERN FRANKLIN-WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-
WESTERN NORFOLK-WESTERN PLYMOUTH-WINDHAM-
542 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...
NORTHEAST MASSACHUSETTS...SOUTHEAST MASSACHUSETTS...WESTERN
MASSACHUSETTS...MASSACHUSETTS COASTAL WATERS...SOUTHERN NEW
HAMPSHIRE...CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND...
SOUTHERN RHODE ISLAND AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OR EVENING
IN SOUTHERN NEW ENGLAND...MAINLY NORTHERN CONNECTICUT THE NORTHWEST
HALF OF MASSACHUSETTS FROM THE EAST SLOPES OF THE BERKSHIRES THROUGH
CENTRAL MASSACHUSETTS INTO THE MERRIMACK VALLEY AND UP INTO SOUTH
CENTRAL NEW HAMPSHIRE.  DAMAGING WIND IS THE MAIN THREAT ALONG WITH
HAIL.   POOR DRAINAGE FLOODING IS EXPECTED WHERE THUNDERSTORMS TEND
TO BE SLOWER MOVING OR VERY LARGE.  PLEASE SEE THE SPECIAL WEATHER
STATEMENT.

OTHERWISE...GARDEN VARIETY THUNDERSTORMS MAY POP UP ANYWHERE IN THE
REGION THIS MORNING.

ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING.

DENSE FOG MAY DEVELOP ALONG PARTS OF THE SOUTH COAST...ESPECIALLY
TONIGHT BUT SHOULD NOT BE ENOUGH TO WARRANT A DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE POTENTIAL WILL
ALSO BE A CONCERN WEDNESDAY AFTERNOON AND NIGHT...ESPECIALLY NEAR
THE SOUTH COAST.

THURSDAY THROUGH MONDAY ARE CURRENTLY FORECAST WITHOUT ANY KNOWN
WEATHER RELATED HAZARDS THOUGH THE THUNDER CHANCES MAY INCREASE IN
LATER FORECASTS FOR NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING...
ESPECIALLY FROM NORTH CENTRAL CONNECTICUT THROUGH THE NORTHWEST HALF
OF MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE.

DRAG

In the hours before

Special weather statement, Jul 4, 12:25 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1225 PM EDT TUE JUL 4 2006

CTZ002-003-MAZ004-011-012-041715-
EASTERN HAMPDEN MA-HARTFORD CT-NORTHERN WORCESTER MA-SOUTHERN
WORCESTER MA-TOLLAND CT-
1225 PM EDT TUE JUL 4 2006

...THUNDERSTORMS DEVELOPING IN WESTERN MASSACHUSETTS AND NORTHERN
CONNECTICUT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL NEAR EAST LONGMEADOW...OR ABOUT 4 MILES SOUTHEAST
OF SPRINGFIELD...MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
HAMPDEN AND WILBRAHAM BY 1230 PM EDT...
MONSON AND PALMER BY 1240 PM EDT...
BRIMFIELD AND WALES BY 1250 PM EDT...
HOLLAND AND WARREN BY 100 PM EDT...
STURBRIDGE AND BROOKFIELD BY 110 PM EDT.

OTHER THUNDERSTORMS WERE FORMING NEAR GRANVILLE AND SUFFIELD...
AND WILL MOVE ALONG THE MASSACHUSETTS AND CONNECTICUT BORDER THROUGH
130 PM EDT.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

JWD
Special weather statement, Jul 4, 1:00 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
100 PM EDT TUE JUL 4 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-041900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
100 PM EDT TUE JUL 4 2006

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS...DAMAGING WINDS AND LARGE HAIL.

ONE COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND EASTERN
MASSACHUSETTS FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 1 PM
AND 3 PM...CONTINUING EAST ACROSS THE COASTAL WATERS OF EASTERN
MASSACHUSETTS THROUGH 4 PM.  MORE THUNDERSTORMS ARE LIKELY TO FORM IN
EASTERN NEW YORK AND PENNSYLVANIA...MOVING EAST ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT.

BY LATER TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED
PRIMARILY ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS WITH THE
PRIMARY HAZARD BEING FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

MARINERS SHOULD KEEP A SHARP LOOKOUT TO THE SKY AND BE READY TO SEEK
SAFE HARBOR IMMEDIATELY IF SKIES BECOME THREATENING THIS AFTERNOON
AND TONIGHT. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD CONSIDER
SECONDARY INDOOR PLANS IF POSSIBLE OR SEEK SHELTER IMMEDIATELY IF A
THUNDERSTORM IS IMMINENT.

PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL TV
OR MEDIA OUTLET FOR THE LATEST SEVERE WEATHER OUTLOOK AND IN CASE
WATCHES OR WARNINGS ARE ISSUED.

DRV
Special weather statement, Jul 4, 1:10 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
110 PM EDT TUE JUL 4 2006

MAZ011-012-041800-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-
110 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM IN WESTERN MASSACHUSETTS...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER MONSON...OR ABOUT 12 MILES EAST OF
SPRINGFIELD...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
BRIMFIELD BY 120 PM EDT...
STURBRIDGE AND SOUTHBRIDGE BY 130 PM EDT...
CHARLTON AND OXFORD BY 140 PM EDT...
AUBURN BY 150 PM EDT.

THIS STORM WILL TRACK ALONG THE MASS TURNPIKE BETWEEN PALMER AND
CHARLTON.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD
Special weather statement, Jul 4, 1:28 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION TO EXPIRATION
NATIONAL WEATHER SERVICE TAUNTON MA
128 PM EDT TUE JUL 4 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-050000-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...CHARLEMONT...GREENFIELD...
ORANGE...BARRE...FITCHBURG...FRAMINGHAM...LOWELL...LAWRENCE...
GLOUCESTER...CHESTERFIELD...BLANDFORD...AMHERST...NORTHAMPTON...
SPRINGFIELD...MILFORD...WORCESTER...FOXBORO...NORWOOD...
CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...PLYMOUTH...
FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...FALMOUTH...
PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...JAFFREY...
KEENE...MANCHESTER...NASHUA...PETERBOROUGH...WEARE...FOSTER...
SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...BRISTOL...
NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
100 PM EDT TUE JUL 4 2006

...STRONG TO POSSIBLY SEVERE THUNDERSTORMS EXPECTED ACROSS SOUTHERN
NEW ENGLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
DOWNPOURS...DAMAGING WINDS AND LARGE HAIL.

ONE COMPLEX OF THUNDERSTORMS WILL MOVE THROUGH CENTRAL AND EASTERN
MASSACHUSETTS FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 1 PM
AND 3 PM...CONTINUING EAST ACROSS THE COASTAL WATERS OF EASTERN
MASSACHUSETTS THROUGH 4 PM.  MORE THUNDERSTORMS ARE LIKELY TO FORM IN
EASTERN NEW YORK AND PENNSYLVANIA...MOVING EAST ACROSS THE REGION
LATER THIS AFTERNOON AND TONIGHT.

BY LATER TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WILL BE FOCUSED
PRIMARILY ALONG THE SOUTH COAST...CAPE COD AND THE ISLANDS WITH THE
PRIMARY HAZARD BEING FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.

MARINERS SHOULD KEEP A SHARP LOOKOUT TO THE SKY AND BE READY TO SEEK
SAFE HARBOR IMMEDIATELY IF SKIES BECOME THREATENING THIS AFTERNOON
AND TONIGHT. ANYONE PLANNING OUTDOOR ACTIVITIES SHOULD CONSIDER
SECONDARY INDOOR PLANS IF POSSIBLE OR SEEK SHELTER IMMEDIATELY IF A
THUNDERSTORM IS IMMINENT.

PLEASE STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL TV
OR MEDIA OUTLET FOR THE LATEST SEVERE WEATHER OUTLOOK AND IN CASE
WATCHES OR WARNINGS ARE ISSUED.

DRV
Special weather statement, Jul 4, 1:32 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
132 PM EDT TUE JUL 4 2006

MAZ012-041815-
SOUTHERN WORCESTER MA-
132 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORM IN SOUTHERN WORCESTER COUNTY...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER STURBRIDGE...MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHARLTON BY 140 PM EDT...
OXFORD AND WEBSTER BY 150 PM EDT...
MILLBURY AND SUTTON BY 200 PM EDT...
WHITINSVILLE AND NORTHBRIDGE BY 210 PM EDT.

THIS STORM WILL TRACK JUST SOUTH OF THE MASS TURNPIKE.

DRIVERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITY IN HEAVY RAIN.

IF YOU ARE OUTSIDE...GET TO A SAFE PLACE IMMEDIATELY WHEN THIS STORM
APPROACHES...SUCH AS A CAR OR STRONG BUILDING.

OUTDOOR ACTIVITIES SHOULD BE POSTPONED UNTIL THE STORMS PASS.

JWD

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:14 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester46 min
Jul 4, 2:38 PM EDTSevere Thunderstorm WarningBOXBristol, Plymouth67 min
Jul 4, 2:41 PM EDTSpecial Marine WarningBOX2 hr

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.